Selecta Mathematica

, Volume 24, Issue 2, pp 667–750 | Cite as

Matrix-Ball Construction of affine Robinson–Schensted correspondence

  • Michael ChmutovEmail author
  • Pavlo Pylyavskyy
  • Elena Yudovina


In his study of Kazhdan–Lusztig cells in affine type A, Shi has introduced an affine analog of Robinson–Schensted correspondence. We generalize the Matrix-Ball Construction of Viennot and Fulton to give a more combinatorial realization of Shi’s algorithm. As a byproduct, we also give a way to realize the affine correspondence via the usual Robinson–Schensted bumping algorithm. Next, inspired by Lusztig and Xi, we extend the algorithm to a bijection between the extended affine symmetric group and collection of triples \((P, Q, \rho )\) where P and Q are tabloids and \(\rho \) is a dominant weight. The weights \(\rho \) get a natural interpretation in terms of the Affine Matrix-Ball Construction. Finally, we prove that fibers of the inverse map possess a Weyl group symmetry, explaining the dominance condition on weights.


Affine Weyl group Kazhdan–Lusztig cells Matrix-Ball Construction Robinson–Schensted correspondence 

Mathematics Subject Classification

05E10 20C08 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors are grateful to Joel Lewis and an anonymous referee for reading the paper and providing valuable feedback, and to Darij Grinberg for helpful comments.


  1. 1.
    Ariki, S.: Robinson–Schensted correspondence and left cells. arXiv:math/9910117 (1999)
  2. 2.
    Barbasch, D., Vogan, D.: Primitive ideals and orbital integrals in complex classical groups. Math. Ann. 259, 153–199 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bergman, G.M.: The diamond lemma for ring theory. Adv. Math. 29(2), 178–218 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Britz, T., Fomin, S.: Finite posets and Ferrers shapes. Adv. Math. 158(1), 86–127 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chmutov, M.: Affine Matrix-Ball Construction Java program. (2015)
  6. 6.
    Fulton, W.: Young tableaux: with applications to representation theory and geometry, Volume 35 of London Mathematical Society Student Texts. Cambridge University Press (1997)Google Scholar
  7. 7.
    Garsia, A.M., McLarnan, T.J.: Relations between Young’s natural and the Kazhdan–Lusztig representations of \(S_n\). Adv. Math. 69(1), 32–92 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Greene, C., Kleitman, D.J.: The structure of Sperner \(k\)-families. J. Comb. Theory Ser. A 20(1), 41–68 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Honeywill, T.: Combinatorics and Algorithms Associated with the Theory of Kazhdan–Lusztig Cells. PhD thesis, University of Warwick (2005)Google Scholar
  10. 10.
    Kazhdan, D., Lusztig, G.: Representations of Coxeter groups and Hecke algebras. Invent. Math. 53, 165–184 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Lusztig, G.: Cells in affine Weyl groups, IV. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 36(2), 297–328 (1989)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Pak, I.: Periodic permutations and the Robinson–Schensted correspondence. (2003)
  13. 13.
    Shi, J. Y.: Kazhdan–Lusztig cells of certain affine Weyl groups. Volume 1179 of Lecture Notes in Mathematics. Springer (1986)Google Scholar
  14. 14.
    Shi, J.Y.: The generalized Robinson–Schensted algorithm on the affine Weyl group of type \(A_{n-1}\). J. Algebra 139(2), 364–394 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Stanley, R. P.: Enumerative combinatorics, vol. 2. Volume 62 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (1999). With a foreword by Gian-Carlo Rota and appendix 1 by Sergey FominGoogle Scholar
  16. 16.
    Viennot, G.: Une forme géométrique de la correspondance de Robinson–Schensted. Combinatoire et représentation du groupe symétrique 29–58 (1977)Google Scholar
  17. 17.
    Xi, N.: The Based Ring of Two-Sided Cells of Affine Weyl Groups of Type \(A_{n-1}\). Volume 749 of Memoirs of the American Mathematical Society. American Mathematical Society (2002)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Michael Chmutov
    • 1
    Email author
  • Pavlo Pylyavskyy
    • 1
  • Elena Yudovina
    • 1
  1. 1.Department of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations